Gabapentin-induced Myoclonus in End-stage Renal Disease
Article first published online: 11 JAN 2005
Volume 46, Issue 1, pages 156–158, January 2005
How to Cite
Zhang, C., Glenn, D. G., Bell, W. L. and O'Donovan, C. A. (2005), Gabapentin-induced Myoclonus in End-stage Renal Disease. Epilepsia, 46: 156–158. doi: 10.1111/j.0013-9580.2005.20804.x
- Issue published online: 11 JAN 2005
- Article first published online: 11 JAN 2005
- Accepted July 23, 2004.
- End-stage renal disease
Summary: Purpose: We analyzed the occurrence and clinical features of myoclonus in patients with end-stage renal disease (ESRD) who were treated with gabapentin (GBP).
Methods: We reviewed the medical records of patients with ESRD who were treated with GBP and hospitalized during an 18-month period and analyzed clinical details such as type of myoclonus, doses of GBP, electroencephalographic (EEG) findings, and relation of symptoms to GBP exposure and dosage.
Results: Three of 71 patients had myoclonus with GBP doses ranging from 9 mg/kg to 20 mg/kg and within 4 months of treatment onset. Myoclonus was characterized as multifocal, involving all extremities in the three patients. EEG did not show epileptiform discharges with the myoclonus. Myoclonus resolved in the three individuals within 4–15 days after GBP was discontinued.
Conclusions: GBP increases the risk of myoclonus in ESRD. Myoclonus in these individuals was more disabling than that in patients with normal renal function, and discontinuation of GBP is required to restore normal function.